Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 204, NWS Mobile, AL

June 20, 2022Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 20, 2022, 2:32 PM CDT for Stone County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2022, 2:32 PM CDT (19:32 UTC)
Expired
Jun 20, 2022, 2:58 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Stone County, MS

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WUUS54 KMOB 201932
SVRMOB
MSC131-202015-
/O.NEW.KMOB.SV.W.0204.220620T1932Z-220620T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
232 PM CDT Mon Jun 20 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stone County in southeastern Mississippi...

* Until 315 PM CDT.

* At 232 PM CDT, a severe thunderstorm was located 12 miles west of
  McHenry, or 14 miles southeast of Poplarville, moving west at 20
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Stone County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3079 8934 3078 8926 3065 8925 3065 8934
TIME...MOT...LOC 1932Z 087DEG 19KT 3069 8935 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
637 
WWUS54 KMOB 201958
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
258 PM CDT Mon Jun 20 2022

MSC131-202006-
/O.CAN.KMOB.SV.W.0204.000000T0000Z-220620T2015Z/
Stone MS-
258 PM CDT Mon Jun 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STONE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3079 8934 3078 8926 3065 8925 3065 8934
TIME...MOT...LOC 1954Z 087DEG 19KT 3068 8950 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:39 AM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jun 20, 6:39 AM CDT, 7 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
639 AM CDT Mon Jun 20 2022

.AVIATION...
12Z issuance...VFR conditions will prevail through the forecast as
winds become increasingly easterly inland and southeasterly along
the coast. Isolated to scattered showers and thunderstorms could
be possible south of Highway 85 during the afternoon. /22

&&

.PREV DISCUSSION... /issued 556 AM CDT Mon Jun 20 2022/

NEAR TERM UPDATE /Now Through Tuesday/...Our sweltering summer simmers on
as upper level ridging just does not want to go away. If anything,
the upper ridge will just slowly strengthen its hold on the area
this week starting today. Highs today should reach the middle 90s
over most of the area, with lower 90s down toward the coast and
maybe a few upper 80s along the immediate beaches. Unfortunately,
southeasterly surface flow will return across the area which will
mean a slow stead increase in moisture today and Tuesday. This will
allow for dewpoints to climb into the low to mid 70s, mainly south
of Highway 84. This should lead to heat indices climbing back above
100 degrees and could reach as high as 106 degrees. Heat indices are
expected to remain just below advisory criteria through the near
term; however, very isolated locations may rise to near 108 degrees.
Regardless of if there is an Advisory or not, the heat will be an
issue and hot weather safety precautions should be continued. Upper
ridging remains firmly entrenched over the area, and the associated
subsidence should work to limit any afternoon convection, although
with the increased moisture we should see isolated to low-end
scattered showers and thunderstorms today from late morning through
the afternoon hours. Given the heat and added moisture, the usual
strong storm could be possible if storms can overcome any dry air
entrainment. Drier conditions are expected on Tuesday. BB/03 /22

SHORT TERM /Tuesday night Through Friday/...*corrected
for KPNS records* The short term period continues to have the
furnace crank up with record to near historic heat taking center
stage Wednesday through Friday. An upper level ridge remains
firmly in place over the area with greater than 594dam heights.
Global models and their ensembles remain unwavering in their
depiction of record to near historic heat. Wednesday will be the
first of several days of record breaking highs as temperatures
soar into the 99 to 105 range. Highs Thursday and Friday will be
even warmer in the 100 to 106 range. Overnight lows will not cool
much with generally middle to upper 70's for most locations,
perhaps lower 80's nearer the coast. The NAEFS climatological
percentiles at the 850 and surface layer remain at a maximum for
the Wednesday through Friday period on both the GFS and EURO
ensembles supporting the notion of record breaking heat. 850mb
temperatures remain near historical maximums in the 24 to 27C
range. Confidence is high that extreme heat will affect the area
Wednesday into the end of the week. I continue to favor
temperatures nearer the GFS and NBM 75th percentile for this
forecast package. Given forecast highs exceeding 103 degrees, heat
advisories for temperatures and heat indices will likely be
needed. If confidence increases on more locations cracking 105
degrees and/or heat indices exceeding 113, excessive heat warnings
may be needed, particularly Thursday and Friday.

Isolated showers and thunderstorms may be possible Friday afternoon
and evening over south-central AL into the FL panhandle, although
confidence in this is low at this time.

It's important to remember to take frequent breaks if working
outdoors and to drink plenty of water when temperatures become this
hot. Check on the elderly, children, and pets ensuring adequate A/C
and water is available. Also know the signs of heat exhaustion and
heat stroke to prevent/mitigate any heat related medical issues.

Below are forecast temperatures compared to their record highs for
KMOB and KPNS Tuesday and Wednesday:

KMOB          Forecast/Record

Wednesday          103/100

Thursday           104/101

Friday             103/101

KPNS          Forecast/Record

Wednesday          101/101

Thursday           103/102

Friday             101/99

The June all time record high for KMOB is 103 and for KPNS it is
102. All time record highs for any given month at KMOB is 105 and
for KPNS it is 106. Records for Mobile and Pensacola date back to
1872 and 1879 respectively. MM/25

EXTENDED TERM /Friday Night Through Sunday/...The furnace may finally
begin to relax some Friday night through Sunday. The upper level
ridge retrogrades west to be centered over the Southern Plains
states Friday into Saturday. At the same time, a trough split that
occurs during the short term period off the east coast allows for a
retrograding upper level low to meander west generally towards the
Carolinas through the weekend.

For this forecast package, I bumped temperatures up a degree or two
Saturday relative to the NBM and just below the 75th percentile NBM
This is in agreement with a blend of the EURO/GFS (weighted towards
the GFS) where higher confidence exists for anomalously hot
temperatures. Heading into Sunday, some better precipitation chances
move into the area thanks to the retrograding upper level low and
its interaction with a weak shortwave rounding the northeastern
periphery of the upper level ridge. With that in mind, have stuck
closer to the NBM solution for both PoPs and temperatures for the
weekend. Isolated showers and thunderstorms return to the forecast
Saturday and Sunday afternoons with best chances over south-
central AL. High temperatures Saturday will be in the 97 to 103
range, with 95 to 100 expected Sunday. Lows will be in the middle
to upper 70's for most locations with lower 80's near the coast.

It's important to remember to take frequent breaks if working
outdoors and to drink plenty of water when temperatures become this
hot. Check on the elderly, children, and pets ensuring adequate A/C
and water is available. Also know the signs of heat exhaustion and
heat stroke to prevent/mitigate any heat related medical issues.

Below are forecast temperatures compared to their record highs for
KMOB and KPNS Saturday:

KMOB          Forecast/Record

Saturday            101/100

KPNS          Forecast/Record

Saturday            98/99

The June all time record high for KMOB is 103 and for KPNS it is
102. All time record highs for any given month at KMOB is 105 and
for KPNS it is 106. Records for Mobile and Pensacola date back to
1872 and 1879 respectively. MM/25

MARINE...No significant impacts are anticipated through Friday. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 20, 1:20 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
120 PM CDT Mon Jun 20 2022

MSZ075-076-078-079-201915-
Stone MS-Perry MS-Greene MS-George MS-
120 PM CDT Mon Jun 20 2022

...Strong thunderstorms will impact portions of George, southeastern
Perry, southwestern Greene and northeastern Stone Counties through
215 PM CDT...

At 119 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Lucedale, moving northwest at 15 mph.

HAZARD...Winds of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3127 8873 3099 8843 3073 8856 3073 8889
      3074 8901
TIME...MOT...LOC 1819Z 120DEG 14KT 3093 8861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 20, 2:17 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CDT Mon Jun 20 2022

MSZ078-202000-
Stone MS-
217 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southwestern Stone
County through 300 PM CDT...

At 216 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Saucier, or 16 miles southwest of
Wiggins, moving west at 30 mph.

HAZARD...Winds of 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8934 3080 8908 3068 8907 3068 8924
      3065 8924 3065 8934
TIME...MOT...LOC 1916Z 083DEG 25KT 3066 8929

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:20 PM CDTSpecial Weather StatementMOBGeorge55 min
Jun 20, 2:17 PM CDTSpecial Weather StatementMOBStone43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.